By Jack Bloom MPL, DA Gauteng Shadow MEC for Health:
I am distressed that another young person has died after treatment at a clinic for an apparently minor ailment.
According to DA councillor Maureen Mnisi, a grandmother took her 6-year-old grand-daughter to the Chiawelo clinic in Soweto earlier this week after she complained about sore tonsils.
She was given liquid medication and tablets for the child, and told to give her two teaspoons twice a day. When she arrived home she gave this to the child, but she died at midnight.
The medicine bottle shows that she was given Phenoxymethylpenicillin, an oral penicillin antibiotic commonly used for treating bacterial infections. Curiously, the label says for external use only.
It is possible that the child was allergic to penicillin and this is what caused her death.
Last week 23-year-old Nonhlanhla Nyembezi died after receiving an injection at the J D Dumane Clinic in Vosloorus for flu-like symptoms.
Both these cases are immensely tragic and need to be investigated so that lessons are learned to prevent any further cases.
It is worrying that medical staff are apparently not alert to possible bad reactions to medication.